RSS

Zofran linked to Deaths of Children

Thu, Mar 5, 2015

Zofran

A recent study suggests that Zofran side effects may be fatal for some children. The study examines two children who were given ondansetron and later died of refractory cardiac arrest.

A 10-year-old previously healthy boy presented to the emergency room with gastroenteritis symptoms. After intravenous fluids, morphine, antibiotics, and 2 doses of ondansetron, the patient became unresponsive with agonal respirations and a wide complex tachycardia consistent with ventricular tachycardia. In a second case, an 86-day-old infant with previously unidentified congenital cardiomyopathy presented to our emergency department with gastroenteritis symptoms. The patient received ondansetron and subsequently experienced repeated bouts of supraventricular tachycardia which progressed to ventricular fibrillation. Resuscitation efforts failed in each case, and both patients expired.

Ondansetron can cause dose-dependent QT prolongation effects, which are more clinically relevant when other proarrhythmic elements are present. There is very limited published experience on use of ondansetron in children younger than 2 years. Our 2 cases join 2 previous case reports of death after ondansetron administration for gastroenteritis. The pharmacology of ondansetron’s cardiac effects and drug-induced QT prolongation is discussed.

Patients may have hidden risk factors that, together with ondansetron, could result in a proarrhythmic state that could lead to adverse effects, such as arrhythmias. Administration of ondansetron should be individualized and used cautiously in patients with risk factors for arrhythmia.

In both cases, health care workers tried to resuscitate the children and failed. The doctors noted that they found two previous cases of death after patients were given Zofran for gastroenteritis, but noted that there is “very limited published experience” on the use of Zofran in children younger than two years of age.

, ,

Comments are closed.